Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Pittsburgh, PA

July 10, 2001Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2001, 3:20 PM EDT for Hancock County, West Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 3:20 PM EDT (19:20 UTC)
Expired
Jul 10, 2001, 3:45 PM EDT
In force
25 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 30 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:25 PM EDTHail 0.88Chester, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:00 AM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 9:00 AM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 AM EDT TUE JUL 10 2001

ISSUED MID MORNING UPDATE TO DROP MENTION OF MORNING FOG AND BEEF
WORDING FOR THUNDERSTORMS THIS AFTERNOON fAND TONIGHT. REST UNCHANGED.
...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 10, 2:59 PM EDT, 21 minutes before
PAZ016-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY...

A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY
PENNSYLVANIA.  THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80
NEAR FALLS CREEK.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
JEFFERSON COUNTY BY 3:30 PM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:28 PM EDTSevere Thunderstorm WarningPBZAllegheny47 min
Jul 10, 2:45 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jul 10, 3:06 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Jul 10, 3:24 PM EDTSevere Thunderstorm WarningPBZWashington66 min
Jul 10, 3:34 PM EDTSevere Thunderstorm WarningPBZFayette41 min
Jul 10, 4:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jul 10, 5:01 PM EDTSevere Thunderstorm WarningPBZFayette, Washington59 min
Jul 10, 5:40 PM EDTSevere Thunderstorm WarningPBZGreene65 min
Jul 10, 5:44 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 9, 8:59 PM EDTSevere Thunderstorm WarningPBZMuskingum61 min
Jul 9, 9:20 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jul 9, 9:26 PM EDTSevere Thunderstorm WarningPBZGuernsey49 min
Jul 10, 4:14 PM EDTSevere Thunderstorm WarningPBZCarroll31 min
Jul 10, 5:42 PM EDTSevere Thunderstorm WarningPBZMarshall63 min
Jul 10, 6:10 PM EDTSevere Thunderstorm WarningPBZMonongalia, Wetzel65 min
Jul 10, 6:43 PM EDTSevere Thunderstorm WarningPBZMarion62 min
Jul 10, 7:12 PM EDTSevere Thunderstorm WarningPBZPreston48 min
Jul 10, 7:26 PM EDTSevere Thunderstorm WarningPBZTucker49 min
Jul 10, 7:42 PM EDTFlash Flood WarningPBZMarion3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.